Can weight gain be caused by tamoxifen?
The answer might surprise women who take this medication to prevent a breast cancer recurrence. The answer is readily available in a single google search. Still women ask Can weight gain be caused by tamoxifen?
Medical News Today is reporting on a study called the Women’s Healthy Eating and Living (WHEL) study. Published in the journal Breast Cancer Research and Treatment it examined more than 3,000 breast cancer survivors ages 27 to 74 who were taking tamoxifen or receiving chemotherapy treatment.
Chemo associated with weight gain
They concluded that taking tamoxifen was not associated with increased risks for weight gain but that receiving chemotherapy was.
The study also found:
Vegetable-fruit consumption and physical activity were weakly associated by themselves but there was an interaction between them with the combination of vegetable-fruit intake (at least 5 vegetables and fruits/day) and physical activity (equivalent to walking briskly for 30 minutes, 6 days a week) reduced the risk of dying from breast cancer by half, regardless of weight, although fewer obese women were physically active with a healthy dietary pattern (16% vs. 30%).
To this reader that sentence is the most important take away from the entire study.
You can read more about the study from Medical News Today here.
Read the original Women’s Healthy Eating and Living (WHEL) study here.